zbMATH — the first resource for mathematics

Extinction in nonautonomous competitive Lotka-Volterra systems. (English) Zbl 0866.34029
Summary: It is well known that for the two species autonomous competitive Lotka-Volterra model with no fixed point in the open positive quadrant, one of the species is driven to extinction, whilst the other population stabilizes at its own carrying capacity. In this paper we prove a generalization of this result to nonautonomous systems of arbitrary finite dimension. That is, for the \(n\) species nonautonomous competitive Lotka-Volterra model, we exhibit simple algebraic criteria on the parameters which guaratee that all but one of the species is driven to extinction. The restriction of the system to the remaining axis is a nonautonomous logistic equation, which has a unique solution \(u(t)\) that is strictly positive and bounded for all time, see B. D. Coleman [Math. Biosci. 45, 159-173 (1979; Zbl 0425.92013)] and S. Ahmad [Proc. Am. Math. Soc. 117, 199-204 (1993; Zbl 0848.34033)]. We prove in addition that all solutions of the \(n\)-dimensional system with strictly positive initial conditions are asymptotic to \(u(t)\).

34C11 Growth and boundedness of solutions to ordinary differential equations
92D25 Population dynamics (general)
34A26 Geometric methods in ordinary differential equations
PDF BibTeX Cite
Full Text: DOI
[1] Shair Ahmad, Convergence and ultimate bounds of solutions of the nonautonomous Volterra-Lotka competition equations, J. Math. Anal. Appl. 127 (1987), no. 2, 377 – 387. · Zbl 0648.34037
[2] Shair Ahmad, On almost periodic solutions of the competing species problems, Proc. Amer. Math. Soc. 102 (1988), no. 4, 855 – 861. · Zbl 0668.34042
[3] Shair Ahmad, On the nonautonomous Volterra-Lotka competition equations, Proc. Amer. Math. Soc. 117 (1993), no. 1, 199 – 204. · Zbl 0848.34033
[4] S. Ahmad and A. C. Lazer. One Species Extinction in an Autonomous Competition Model, Proc. First World Congress Nonlinear Analysis, Walter DeGruyter, Berlin, 1995. · Zbl 0846.34043
[5] S. Ahmad and A. C. Lazer On the Nonautonomous N-Competing Species Problem, Appl. Anal. (1995) To appear. · Zbl 0859.34033
[6] Bernard D. Coleman, Nonautonomous logistic equations as models of the adjustment of populations to environmental change, Math. Biosci. 45 (1979), no. 3-4, 159 – 173. · Zbl 0425.92013
[7] K. Gopalsamy, Global asymptotic stability in a periodic Lotka-Volterra system, J. Austral. Math. Soc. Ser. B 27 (1985), no. 1, 66 – 72. · Zbl 0588.92019
[8] Morris W. Hirsch, Systems of differential equations which are competitive or cooperative. III. Competing species, Nonlinearity 1 (1988), no. 1, 51 – 71. · Zbl 0658.34024
[9] Josef Hofbauer and Karl Sigmund, The theory of evolution and dynamical systems, London Mathematical Society Student Texts, vol. 7, Cambridge University Press, Cambridge, 1988. Mathematical aspects of selection; Translated from the German. · Zbl 0678.92010
[10] R. M. May. Stability and Complexity in Model Ecosystems. Princeton Univ. Press, Princeton, NJ, 1975.
[11] F. Montes de Oca and M. L. Zeeman, Balancing survival and extinction in nonautonomous competitive Lotka-Volterra systems, J. Math. Anal. Appl. 192 (1995), no. 2, 360 – 370. · Zbl 0830.34039
[12] Antonio Tineo and Carlos Alvarez, A different consideration about the globally asymptotically stable solution of the periodic \?-competing species problem, J. Math. Anal. Appl. 159 (1991), no. 1, 44 – 50. · Zbl 0729.92025
[13] Antonio Tineo, On the asymptotic behavior of some population models, J. Math. Anal. Appl. 167 (1992), no. 2, 516 – 529. · Zbl 0778.92018
[14] M. L. Zeeman, Hopf bifurcations in competitive three-dimensional Lotka-Volterra systems, Dynam. Stability Systems 8 (1993), no. 3, 189 – 217. · Zbl 0797.92025
[15] M. L. Zeeman, Extinction in competitive Lotka-Volterra systems, Proc. Amer. Math. Soc. 123 (1995), no. 1, 87 – 96. · Zbl 0815.34039
[16] M. L. Zeeman. Thickened Carrying Simplices in Nonautonomous Competitive Lotka-Volterra Systems, To appear. · Zbl 0799.92016
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.